Call or Text Us! 865-234-3528
Audio Life Hearing Center- Knoxville, TN

Woman taking pain killers and thinking about her hearing.

You might not be aware that there are risks associated with ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.

You’ll want to look at the risks to your hearing that many over-the-counter and prescription pain medication present before you decide to use them. Amazingly, younger men may be at higher risk.

What The Research Says About Hearing Loss And Pain Relievers

A thorough, 30-year collaborative study was conducted among researchers from esteemed universities including Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 individuals ages 40 to 74, to complete a biennial questionnaire that included numerous health and lifestyle questions.

Because the survey was so broad, researchers were uncertain of what they would find. After looking at the data, they were surprised to find a strong connection between hearing loss and over-the-counter pain relievers.

They also faced a more surprising conclusion. Men 50 or younger were approximately two times as likely to have hearing loss if they frequently used acetaminophen. The chance of getting hearing loss is 50/50 for people who take aspirin regularly. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of getting irreversible hearing loss.

It was also striking that taking low doses regularly appeared to be worse for their hearing than using higher doses from time to time.

We can’t be certain that the pain reliever actually was the cause of this hearing loss even though we can see a distinct correlation. More research is required to prove causation. But we really need to rethink our use of these pain relievers after these persuasive findings.

Current Theories About The Connection Between Pain Relievers And Hearing Loss

Scientists have numerous possible theories as to why pain relievers could cause hearing damage.

Your nerves communicate the feeling of pain to your brain. The flow of blood to a specific nerve is obstructed by over-the-counter pain relievers. You then feel decreased pain as the normal pain signals are impeded.

Scientists believe this process also reduces blood flow in the inner ear. Less blood flow means less nutrients and oxygen. Cells will die from undernourishment if this blood flow is decreased for extended periods.

Acetaminophen, which showed the most significant link, could also minimize the generation of a particular protein that helps shield the inner ear from loud noises.

Is There Anything That Can be Done?

Probably the biggest point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This verifies that hearing loss doesn’t just affect the elderly. But as you get older, if you take the proper steps you will have a better chance of maintaining your hearing.

While we aren’t implying that you entirely stop taking pain relievers, you should recognize that there might be unfavorable effects. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.

If you can discover alternative solutions you should consider them as a first possibility. You should also minimize the consumption of inflammation-producing foods and boost Omega-3 fat in your diet. Decreased pain and better blood flow have been demonstrated to come from these methods.

And finally, make an appointment with us for a hearing examination. Remember, you’re never too young to get your hearing checked. The best time to begin talking to us about avoiding additional hearing loss is when you under 50.

Call Today to Set Up an Appointment

Why wait? You don't have to live with hearing loss. Call or Text Us